Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Albuquerque, NM

May 15, 2016Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2016, 12:34 PM MDT for Santa Fe County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2016, 12:34 PM MDT (18:34 UTC)
Expired
May 15, 2016, 1:15 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 92 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS55 KABQ 151834
SVRABQ
NMC049-151915-
/O.NEW.KABQ.SV.W.0011.160515T1834Z-160515T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1234 PM MDT SUN MAY 15 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 115 PM MDT

* AT 1234 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STANLEY...OR
  12 MILES NORTHEAST OF MORIARTY...MOVING EAST AT 10 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN SANTA FE COUNTY.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 256 AND 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

TO REPORT SEVERE WEATHER CONTACT THE NATIONAL WEATHER SERVICE OFFICE
IN ALBUQUERQUE AT 1.888.386.7637.

&&

LAT...LON 3534 10573 3525 10571 3509 10571 3508 10599
      3521 10604
TIME...MOT...LOC 1834Z 249DEG 11KT 3516 10594 

HAIL...1.25IN
WIND...60MPH

$$

SHOEMAKE
2 follow-up statements
997 
WWUS55 KABQ 151850
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1250 PM MDT SUN MAY 15 2016

NMC049-151915-
/O.CON.KABQ.SV.W.0011.000000T0000Z-160515T1915Z/
SANTA FE-
1250 PM MDT SUN MAY 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHEASTERN SANTA FE COUNTY...

AT 1250 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STANLEY...OR
15 MILES NORTHEAST OF MORIARTY...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SANTA FE COUNTY.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 256 AND 270.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3534 10573 3525 10571 3509 10571 3510 10593
      3521 10595
TIME...MOT...LOC 1850Z 249DEG 11KT 3518 10588 

HAIL...1.00IN
WIND...60MPH
 
$$

SHOEMAKE
735 
WWUS55 KABQ 151907
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
107 PM MDT SUN MAY 15 2016

NMC049-151917-
/O.EXP.KABQ.SV.W.0011.000000T0000Z-160515T1915Z/
SANTA FE-
107 PM MDT SUN MAY 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA FE COUNTY
WILL EXPIRE AT 115 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3534 10573 3525 10571 3509 10571 3510 10593
      3521 10595
TIME...MOT...LOC 1901Z 249DEG 11KT 3518 10588 

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:00 PM MDT, 34 minutes earlier.

Area forecast discussion, May 15, 12:00 PM MDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 PM MDT SUN MAY 15 2016

.AVIATION...
18Z TAF CYCLE

Unsettled weather will impact much of northern and central New
Mexico through the next 24 to 36 hours. Thunderstorms will
continue developing over north central portions of New Mexico
through the afternoon...shifting to the northern mountains and
northeastern highlands of the state by early evening. Drier air is
currently working into the western tier of the state, and this
will limit storms there. However winds will be fairly strong
through the afternoon with occasional gusts of 30 to 40 kt,
especially near the Arizona/New Mexico border. Low clouds will
continue to slowly burn off in eastern New Mexico. This could
eventually lead to an unstable atmosphere with strong storms
taking shape, however latest high resolution forecast models
indicate this may not pan out, so confidence is somewhat low
regarding the development of any strong storms near KROW and
vicinity. Low clouds will have difficulty redeveloping tonight as
the dry air continues to work in from the west overnight.

52

&&

.PREV DISCUSSION...343 AM MDT SUN MAY 15 2016...
.SYNOPSIS...
An active weather pattern will continue through next week. A
closed low churning over the Pacific Northwest will gradually
drop south through early in the week then cross New Mexico
Wednesday into Thursday. The most active days should be today
into tonight and Tuesday through Thursday.

&&

.DISCUSSION...
Plenty of moisture over the area based on satellites...radar and
surface obs. Dewpoints generally in the 40s except in the far
northwest and north central areas. A short wave over Mexico will
cross the state today helping to destabilize the atmosphere even
more. This will result in widespread showers and scattered
thunderstorms today into tonight favoring central and eastern
zones. Some of the storms over the far south central and southeast
areas could be severe...with strong storms over portions of the
east. The activity will continue well into tonight.

Despite another short wave trough crossing New Mexico Monday there
should be Less coverage than today. Isolated to scattered showers
and thunderstorms will favor areas from I 40 on north. A few storms
in the far northeast could be severe. A back door cold front will
reach the far northeast late Monday then blast south and west
monday night. A strong east canyon wind into the Rio Grande Valley
will be possible.

The storm in the northwest will crawl south...reaching AZ by
Tuesday night. The low will then turn east and weaken as it crosses
NM as an open wave Thursday. Moisture will continue to stream north
into NM with widespread showers and storms from Tuesday through
Thursday. High temperatures each day will be below to well below
normal.

Friday through next weekend will be less active with only isolated
convection. Temperatures will warm to around normal each day. 40

&&

.FIRE WEATHER...
After a slight chance of light rain showers in the west this
morning, fire weather concerns will develop this afternoon as a mid
level dry slot moves over that part of the forecast area. Critical
fire weather conditions are expected across much of the NW Highlands
and W Central Highlands this afternoon where strong SW winds and
critically low humidities will juxtapose with temperatures a few to
several degrees above normal. Haines values of 6 will also be
common across the western half of the forecast area. Farther
east, better moisture will be in place with more moderate Haines
values. Scattered to numerous showers and thunderstorms are
expected this afternoon mainly along and east of the central
mountain chain, where many areas could receive a tenth to a
quarter inch of rain with locally higher amounts.

The dry slot will migrate over eastern NM with gusty winds on
Monday, resulting in some fire weather concerns for the east central
plains. Most of the east central plains should see critical fire
weather conditions Monday afternoon, but the fire danger is too low
there to issue any sort of headline. Weaker winds are expected
across the west Monday with higher humidities. Northern areas
will still have a chance of showers and thunderstorms on Monday as
a shortwave trough aloft crosses the Four Corners region.

A wet weather pattern will establish across the forecast area
Tuesday through Thursday as an upper level low drops southward
through the Great Basin, then east northeastward over the forecast
area. The system will draw another gusty and moist back door cold
front into the state Tuesday.  East canyon wind gusts in parts of
the Rio Grande Valley could reach 50 mph Tuesday and Tuesday evening.
Good coverage of wetting thunderstorms is looking more likely. The
latest GFS run slowed down the weather system, now bringing it
across the state on Thursday. The ECMWF however, stuck closer to its
previous timing. A slower passing would produce a third day of
potentially broad coverage of wetting showers and thunderstorms.
Most of the activity should favor the east by then. High
temperatures will begin to trend upward Thu after readings a around
6 to 20 degrees below normal on Tuesday and 5 to 12 degrees below
normal Wednesday.

Friday looks to bring drier air and further warming as an upper
level ridge of high pressure crosses.  The dry line could become
active across the east, especially Friday night.

Saturday, a deepening trough over the Great Basin may draw moisture
into the state from the S and SE with stronger winds.  We could see
thunderstorm coverage begin to trend upward again. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ105-109.

&&
Hazardous weather outlook, May 15, 5:26 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT SUN MAY 15 2016

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 300 PM AND
MIDNIGHT MDT FOR LINCOLN AND CHAVES COUNTIES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING IN FAR NORTHEAST NEW MEXICO...WHICH INCLUDES UNION
COUNTY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT
ACROSS LINCOLN AND CHAVES COUNTIES DUE TO THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WIND GUSTS.

40

In the hours before

Special weather statement, May 15, 12:06 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1206 PM MDT SUN MAY 15 2016

NMZ504-151830-
NORTHWEST HIGHLANDS-
1206 PM MDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL
1230 PM MDT...

AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF TORREON NAVAJO MISSION...OR 24
MILES SOUTHWEST OF CUBA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TORREON NAVAJO MISSION.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3595 10704 3579 10689 3569 10688 3562 10703
      3563 10708 3562 10710 3562 10715 3561 10715
      3558 10719 3557 10723 3570 10732
TIME...MOT...LOC 1806Z 226DEG 12KT 3571 10715

SHOEMAKE
Special weather statement, May 15, 12:27 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1227 PM MDT SUN MAY 15 2016

NMZ503-151900-
FAR NORTHWEST HIGHLANDS-
1227 PM MDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 100 PM MDT...

AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF DULCE...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DULCE.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3700 10690 3699 10689 3687 10714 3697 10730
      3700 10724
TIME...MOT...LOC 1827Z 233DEG 25KT 3696 10718

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:40 PM MDTAreal Flood AdvisoryABQLincoln, Socorro110 min
May 15, 7:14 AM MDTRed Flag WarningABQCatron, Cibola, McKinley, Sandoval, San Juan, Socorro13 hr
May 15, 12:06 PM MDTSpecial Weather StatementABQSandoval24 min
May 15, 1:00 PM MDTSpecial Weather StatementABQSandoval30 min
May 15, 1:06 PM MDTSevere Thunderstorm WarningABQSandoval39 min
May 15, 1:39 PM MDTSpecial Weather StatementABQRio Arriba36 min
May 15, 1:46 PM MDTSevere Thunderstorm WarningABQSandoval44 min
May 15, 1:54 PM MDTSpecial Weather StatementABQSanta Fe36 min
May 15, 2:08 PM MDTSevere Thunderstorm WarningABQSandoval22 min
May 15, 2:12 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe33 min
May 15, 2:14 PM MDTSpecial Weather StatementABQColfax31 min
May 15, 2:29 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval33 min
May 15, 2:35 PM MDTSpecial Weather StatementABQSandoval25 min
May 15, 2:44 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe46 min
May 15, 3:07 PM MDTSpecial Weather StatementABQRio Arriba23 min
May 15, 3:22 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Santa Fe23 min
May 15, 3:30 PM MDTSpecial Weather StatementABQSandoval30 min
May 15, 3:45 PM MDTSevere Thunderstorm WarningABQRio Arriba, Santa Fe, Taos30 min
May 15, 4:01 PM MDTSpecial Weather StatementABQLos Alamos29 min
May 15, 4:12 PM MDTSevere Thunderstorm WarningABQSandoval, Santa Fe33 min
May 15, 4:22 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
May 15, 5:01 PM MDTSpecial Weather StatementABQSanta Fe29 min
May 15, 5:03 PM MDTSpecial Weather StatementABQRio Arriba27 min
May 15, 5:44 PM MDTSevere Thunderstorm WarningABQMora, San Miguel33 min
May 15, 5:50 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe25 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.